help: can anyone give me tips on how to cope with capsuls getting stuck and giving pain?

i've had to swallow lots of pills etc for decades, but this time it's giving me extra trouble. i've been on high strength antibiotics for 7 weeks now (flucloxacillin 500 mg capsuls 4x per day). have to take on an empty stomach which means 1 hour before food, and 2 hours after food. looks like i'll be on them for at least 3-6 months

my prob is that they seem to get stuck low in the oesophagus, where they fizz and burn. this happens at least once a day, and the pain lasts for 30 min up to 2 hours

i've tried everything i can think of (drinking more water when i take capsul, standing up while it goes down, taking it 3 hours after food instead of only 2...) but nothing reliably helps

i have figured out that of the 3 makes of flucloxacillin i've been given, there are 2 that are easier on me. but all 3 give me this swallowing prob

is this just one of those things we have to learn to live with? these meds are also making me feel even more fatigued and brain fogged than usual, and also now i've got eye probs (bigger floaters than usual and scotomas)

i don't want to take oesomprazole (nexium) or domperidone if i can avoid it - was on them for 6 years and have been feeling a lot better since got off them 4 years ago, managing gastroparesis with diet/posture/exercise/relaxation.

i'm wondering if the prob could be due to dryness from sjogrens....getting worse as i get older (am 58)

my really great GP and lupus nurse haven't come up with anything..

hoping for some good tips.....

happy new year

6 Replies

oldestnewest
  • does sound like its the sjogrens syndrome might be worth seeing a gastroenerologist if swallowing is so much more difficult.

  • Thanks tatty

    I'll talk this over ith my gp & lupus nurse. For sure my dry mouth has been worse than ever this past year

  • Hello Barnclown,

    I feel for you having trouble with swallowing your antibiotics and the resulting oesophageal pain. I have some trouble swallowing tablets and food unless it is well chewed and I drink water. I had a barium swallow x-ray and it showed up a large diverticulum half way down my oesophagus - quite a shock seeing this - the size of 2 golf balls. So its easy for food and pills to get stuck. I dread having to take antibiotics as some of them do cause gastric pain.

    I take lansoprazole for indigestion and gastric reflux and although I would rather not take it I don't want any more damage made to my oesophagus. You say you don't want to go back on Nexium and feel better without them. It seems important for you to get this problem sorted out as you have to be on the antibiotics for 3 - 6 months.

    May I ask, what sort of scotomas do you have and what are your floaters like, can you describe them?

  • thanks jude65

    boy does it help to know about how you cope with your version of this.

    i am vvv glad to hear from you, and i will try to answer your question.

    since i posted, i have sort of figured out that my sicca symptoms (sjorgrens dryness) must be part of why i have this problem with the flucloxacillin. i realised that when i take my vit d etc supplements & my plaquenil with meals, the food and drink are sort of lubricating my gullet so it all goes down easier. i'm instructed not to eat with the flucloxacillin, so i'm trying to drink a gulp of water right BEFORE i take a capsul so my gullet is moister when i actually swallow it. this does seem to help getting the capsul down, but they still do give me a sense of nausea although slightly less burning low down.

    i am very grateful for your sensible advice to get this upper GI issue sorted out. i need a bit of prod/encouragement (you know how it is: am already currently seeing my rheumatologist, the specialist lupus nurse, the maxillofacial surgeon, my dermatologist, the ENT rhinologist, and somehow i just can barely stand that now i probably need to check in with my gastrologist and the opthamologist (have i spelled all of them right) and of course this means multiple appts with my gp. so what else is new: this is systemic lupus...there is good reason. at least i know this now)

    the floaters and flashing lights/scotomas are something that got this bad for me back in the '90s well before my diagnosis of SLE in 2011. back them i had what the drs say must've been several years of v bad lupus flare (pleurisy, a lot of joint and coordination trouble, amputation of a finger due to tumour etc) and was on a lot of meds (antibiotics, NSAIDs, pain killers). what happens is my normally small floaters (they are quite mobile floaters) get much bigger, especially in my left eye, and i get flashing/shivering comet like lights (like when i have a migraine) and also what in the 90s they worried could be detached retina type lights (long curved bright flashes as if light is slipping in the outside edge of my retinas - these happen more when i move my head to look up or down, whenther my eyes are open or closed) but back then in hte 90s they checked me out and said i was fine, no detached retinas and it was all 'normal'.

    so this time round i'm guessing this is what they'll say again

    i had thorough eye exams just a month or so ago, including retina full depth scanning and visual field test, plus i do an amsler test most weeks. i am told all the results are fine. but at the time of those recent tests these bigger floaters and scotoma-like things weren't happening yet (although i had been on the antibiotics for several weeks) - they started up just before christmas when i had been on flucloxacillin for 5 weeks +

    sorry to make this so long

    hope this is the sort of info you were asking for

  • Hello Barnclown,

    Thanks for your thorough reply. so interesting.

    I know what you mean about having to see so many consultants; its like a full time job!

    About your eyes; you said that you get the detached retina type lights flashing at the (outside?) edge of your vision. Well I started with these in one eye last year at at the same time a big black floater which looked a but like a spider appeared. After going o get it checked out I was told that it is due to 'posterior aqueous detachment' and it is an age related thing and quite common. I was relieved that it wasn't a detached retina. Since then the same thing has happened in the other eye. I still get the flashes, mainly at night.

    It is good that you get your eyes checked regularly and thoroughly.

    Hope you are having a good day.

    Jude

  • That's very helpful, many thanks Jude

    On fri my gp said go get eyes checked, but from my description & history she thought it's probably ok. Now your thoughts do even more to help me feel this is all ok. But I do have an eye check scheduled this week

    Meanwhile, the swallowing capsuls seems to be going a bit more reliably ok if I drink a bit immediately before hand and stay upright. My gp even said eating a little something to help the cap go down would be ok. She says let's avoid gastroenterology for the time being, phew. But if I have more upper GI problems she will see about a referral: you're right, it's best to get these things sorted out if they persist. Luckily, our dispensary did manage to get 4wks worth of the make of flucloxacillin that is less hard on my stomach....

    So, all in all, you've made a big difference for me, and I am very grateful

    Hope you're doing well

You may also like...